Kentucky, 2015

Hail in Kentucky, June 25, 2015

June 25, 2015 · NWS RLX · 4 events in 2 counties and zones

Thunderstorms formed during the late afternoon in western Carter County. Additional storms formed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed during the late afternoon in western Carter County. Additional storms formed during the evening. These storms quickly pulsed to severe limits as they moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 3:03 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 3:03 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT THU JUN 25 2015

.SYNOPSIS...
WAVES OF LOW PRESSURE ALONG A FRONTAL BOUNDARY AFFECT THE AREA
THROUGH FRIDAY. A STRONGER LOW AND COOL FRONT WILL CAUSE
UNSETTLED WEATHER OVER THE WEEKEND. ANOTHER FRONT FOR NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
OLD MCS STILL PLAYING HAVOC WITH THE CONVECTIVE INITIATION WITH
US NOW IN THE MIDDLE OF THE AFTERNOON COMING UP ON PEAK HEATING.
FORECASTING TODAY WAS DONE MAINLY ON SATELLITE IMAGERY AND RAPID
UPDATING MODELS THROUGH 06Z TONIGHT. DO NOT WANT TO GIVE UP TOO
EARLY ON CONVECTIVE CHANCES EVEN ACROSS THE NORTH AS ADDITIONAL
CLEARING TAKING PLACE BACK TO THE WEST NORTHWEST NOW APPEARING ON
THE CURRENT VIS IMAGE. HAVE BEEN MONITORING THE HOURLY UPDATE SPC
MESO PAGE FOR THE REAL TIME MLCAPE...WHICH IS STILL LACKING...BUT
SHOWING SIGNS OF INCREASING AND IS AT LEAST NOW SHOWING UP AS
POSITIVE VALUES IN THE 250 J/KG RANGE. THINKING SOME DIFFERENTIAL
HEATING BOUNDARIES FOR CONVECTIVE INITIATION SHOULD BE SETTING UP
SOON.

MUST CONTINUE THE POPS OVERNIGHT AS WAVES CONTINUE TO COME THROUGH
THE AREA. MAY BE ABLE TO ADD SOME BREAKS TO THE POPS GIVEN ANY SET
UP OF MESO HIGHS IN THE WAKE OF COMPLEXES...BUT THE FLOW ALOFT
LOOKS TO REMAIN ACTIVE IN CONJUNCTION WITH THE SYNOPTIC SCALE
COOL/STATIONARY FRONT AND OLD CONVECTIVE OUTFLOWS. AND WILL KEEP
THE TRIGGERS GOING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE A STRONG COOL FRONT PUSHING ACROSS
SATURDAY...FOLLOWED BY A COOLER AND MOIST AIRMASS INTO MUCH OF
SUNDAY. THE FRONT WILL BRING AN ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS...WHILE SCATTERED SHOWERS WILL BE IN THE NORTHWEST
FLOW BEHIND THE FRONT SATURDAY INTO SUNDAY. MOST OF THE SHOWERS
WILL BE OVER BY LATER ON SUNDAY AS BRIEF HIGH PRESSURE MOVES IN.
AT THIS TIME IN THE HAZARDOUS WEATHER OUTLOOK...WILL CONTINUE
MENTION SEVERE THUNDERSTORM POTENTIAL THIS EVENING...AND POTENTIAL
WATER PROBLEMS THROUGH SATURDAY UNTIL THE FRONT MOVES THRU. THIS
IS DUE TO SHORT TERM MESOSCALE INFLUENCES THAT CAN AND DO MODIFY
THE SYNOPTIC PATTERN. IN ANY CASE...THE WARM AND HUMID CONDITIONS
FRIDAY AND A PORTION OF SATURDAY WILL BE REPLACED BY A MUCH COOLER
AIRMASS SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
GIVEN THE CONTINUATION OF A SERIES OF UPPER TROUGHS AND FRONTS
MOVING ACROSS THE AREA NEXT WEEK...WILL GENERALLY KEEP THIS
PERIOD UNSETTLED. HARD TO TIME THESE SYSTEMS...SO WILL BROADBRUSH
AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY NEXT
WEEK. TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO THE CLOUDS
AND SHOWERS...EVEN AS THE COOLER CANADIAN AIRMASS EXITS EAST BY
MONDAY.

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LEFTOVER CONVECTIVE DEBRIS FROM DELAYING THE EXPECTED CONVECTION
BY A FEW HOURS. CLEARING BACK IN INDIANA TAKING PLACE...SO WILL
SEE THE TOWERING CUMULUS FORMATION BACK TO THE WEST NORTHWEST OVER
THE NEXT COUPLE OF HOURS.

WITH THE CONVECTION...TSRA AND INTERMITTENT IFR WITH SOME WIND
GUSTS ARE POSSIBLE. TIMING AND INTENSITIES WILL VARY...BUT
CONVECTIVE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT. KEEPING
PREVAILING OR TEMPO CONDITIONS LIMITED TO THE FRONT END OF THE
TAFS.

NOT EXPECTING FOG TONIGHT WITH CLOUD COVER IN PLACE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THE CONVECTION TODAY AND TONIGHT COULD
EASILY VARY EITHER WAY...FASTER OR SLOWER.

.AFTER 18Z FRIDAY...
POSSIBLE IFR IN ROUNDS OF SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON AND FRIDAY NIGHT

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JMV
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jun 25, 4:16 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
516 AM EDT THU JUN 25 2015

OHZ066-067-076-WVZ010-011-020-031-032-040-260930-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON-TAYLOR-
BARBOUR-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS FRIDAY
WHICH COULD CAUSE SOME WATER ISSUES. A FLASH FLOOD WATCH MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ075-083>087-WVZ006>009-013>019-025>030-033>039-046-047-260930-
ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MARGINAL RISK RISK OF SEVERE THUNDERSTORMS FRIDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-VAZ003-004-WVZ005-024-260930-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-MINGO-
516 AM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREAT.

SOME OF THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS WHICH COULD CAUSE SOME WATER ISSUES.  A FLASH FLOOD WATCH
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 25, 3:03 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     WILLIAMSTOWN            39.40N  81.45W
06/20/2015                   WOOD               WV   PUBLIC

            8 INCH DIAMETER TREE TWISTED OFF AND A SMALL TREE
            UPROOTED AT THE CORNER OF 9TH AND HIGHLAND IN
            WILLIAMSTOWN. ESTIMATED WIND GUST SPEED OF 45 MPH.

&&

EVENT NUMBER RLX1501416

WOLFE

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Carter

When
June 25, 5:10 PM EST
Where
Carter County, Gregoryville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.330, -83.030

Hail, Carter

When
June 25, 5:25 PM EST
Where
Carter County, 2 mi NW of Hitchins
Measured
1.25 in hail
Reported by
Public
Coordinates
38.300, -82.946

Hail, Carter

When
June 25, 5:26 PM EST
Where
Carter County, Hitchins
Measured
1.25 in hail
Reported by
Public
Coordinates
38.280, -82.920

Hail, Lawrence

When
June 25, 8:24 PM EST
Where
Lawrence County, 2 mi ESE of Gallup
Measured
1 in hail
Reported by
Public
Coordinates
38.009, -82.586

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573962, 573963, 573964, 573965.